Phenytoin Toxicity Follow-up

Updated: Mar 23, 2017
  • Author: Charlene Miller, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Follow-up

Further Outpatient Care

For nonintentional overdoses, individuals with mild toxicity may be treated as outpatients if they are not so ataxic that risk of self-injury is a concern and if they are capable of maintaining adequate hydration despite their nausea. In these instances, carefully review their medications and correct any wrong dosages or drug interactions.

Next:

Further Inpatient Care

Many patients with moderate toxicity require inpatient care because they are unable to ambulate from the severe ataxia or unable to eat secondary to the nausea. Adequate IV hydration should be maintained. These patients should be out of bed only with assistance because they are at high risk of falling and sustaining serious injuries.

Patients with evidence of cardiac toxicity and ECG changes should be admitted to monitored settings

In chronic nonintentional overdoses, pay specific attention to the patient's pharmacopeia to determine if the toxicity was iatrogenic.

Previous
Next:

Complications

The most common complications involve undiagnosed injuries sustained as a result of the phenytoin-induced ataxia.

Previous
Next:

Patient Education

For patient education information, see the First Aid and Injuries Center, as well as Poisoning, Drug Overdose, Activated Charcoal, and Poison Proofing Your Home.

Previous